Throughout my career, numerous people have asked me about Accutane. It is a somewhat mysterious medication with a reputation for “curing” cystic acne. But is this true? I encourage you to read through other sections in this blog to get a broader view on how you can treat and possibly stop problem skin from happening. The more you understand, the better equipped you will be to fight the good fight.
My goal is to give you some background about Accutane, a few of my clients’ personal experiences, and my own thoughts concerning the use and misuse of this potentially harmful drug. I know Accutane has helped many people rid themselves of stubborn cases of acne, but I also feel too many people too much of the time reach for the quickfix solution and neglect going deeper to the root of the problem. Like any medication, Accutane has its place in the world. I just want you to fully understand the ramifications of taking a drug to “cure” your acne problems. I will be posting more information on Accutane in the future, so keep checking in!
What does Accutane do? Accutane causes your sebaceous or oil glands to shrink. This naturally causes a reduction in the amount of oil the glands are able to produce. Smaller oil glands, less oil production. Problem solved, right?
Hardly. This brings me onto my soapbox—well, one of my soapboxes, anyway. Shrinking the oil glands, resulting in less oil production, sounds good on the surface. And the ‘surface’ is exactly as far as this treatment really goes. Like other so-called cures for acne, Accutane treats the symptom, not the actual cause of the problem. Symptom: too much sebaceous activity. Solution: stop sebaceous activity through drug interaction. And in the meantime, you cause a host of events to occur. Yes, the drug causes a physiological action in your body (shrinking glands), but it does nothing to address why the glands are overactive in the first place.
For some people, oil production can, will, and does increase after a given time following Accutane treatments. The oil glands probably don’t produce the same amount of oil after treatment, but some people still have skin problems after using this drug. It is not necessarily a once-and-for-all treatment. This is especially true if your lifestyle habits (namely diet) have not been altered since taking Accutane. Granted, other factors may be present, like a hormone imbalance or genetics, but diet cannot be ruled out as a major contributor to your breakouts.
It’s interesting to me that in all the literature I have read about Accutane, the consequences to the liver are barely touched on. I think more attention should be paid to the liver and the potential damage Accutane can cause. Only about 15% of patients develop liver problems, and those problems are usually curable and temporary. But do patients really understand what their liver will go through while taking this drug?
I will leave you with this question: Why do you have acne? After reading information here and in my skin care books, I hope you will have more answers to this pivotal question.
For more articles on Accutane, see: